Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Antibiotic Use For Extended Time Period
Jan 24, 2002

Dear Dr., I recently had a lymph node biopsy that revealed mycobacterium. My doctor placed me on Biaxin XL and Ethambutol, and said I would probably have to take these medications for at least a year. Is this an OI and how did I get it? And why didn't my previous physician notice? I guess the really important question is will these meds eventually cause candidiasis? I have been plagued with this in the past, but since my CD4 counts have improved (over 100 now), the thrush seems to have gone away. Can these antibiotics bring it back? Thanks for your help!

Response from Dr. Feinberg

No one really knows exactly how people get MAC-- it's found throughout the environment, in soil and water. It is more likely ingested somehow through the mouth and gastrointestinal tract rather than inhaled through the lungs. MAC is an AIDS-defining OI.

Your prior doctor may have missed the diagnosis because the MAC wasn't obvious enough earlier, or because enlarged lymph nodes come and go throughout the course of HIV disease so he/she wasn't impressed by the axillary node that was finally tested, or because he/she just wasn't thinking about it as a possibility and therefore missed the diagnosis.

If you are on HIV meds and your CD4 cells are going up, then the thrush will be a less common problem. Taking drugs for MAC shouldn't cause excessive episodes of oral thrush.


Previous
KS
Next
histoplasmosis

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement